Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 699, NWS Memphis, TN

August 18, 2011Crittenden County, Mississippi County, Arkansas; Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 18, 2011, 6:13 AM CDT for Crittenden County, Mississippi County, Arkansas; Tipton County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 6:13 AM CDT (11:13 UTC)
Expired
Aug 18, 2011, 7:00 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Mississippi County, AR, Tipton County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3873 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS54 KMEG 181113
SVRMEG
ARC035-093-TNC167-181200-
/O.NEW.KMEG.SV.W.0699.110818T1113Z-110818T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
613 AM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 700 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JOINER...OR
  9 MILES WEST OF WILSON...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EXTREME SOUTHWESTERN TIPTON...NORTHEASTERN CRITTENDEN AND
  SOUTHWESTERN MISSISSIPPI COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3546 9028 3562 9028 3562 9008 3538 9007
      3534 9011 3533 9010 3531 9011 3530 9013
      3529 9017 3528 9031
TIME...MOT...LOC 1114Z 000DEG 14KT 3552 9019

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:09 AM CDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 6:09 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
609 AM CDT THU AUG 18 2011

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 324 AM CDT THU AUG 18 2011/

TODAY THROUGH FRIDAY...NOT TOO MUCH CHANGE IN THE ON GOING FORECAST OVER
THE NEXT 48 HOURS AS THE MIDSOUTH REMAINS ON THE EASTERN
PERIPHERY OF THE HIGH PLAINS RIDGE. WEAKNESSES IN THE NORTHWEST
FLOW ALOFT WILL KEEP A SLIGHT THREAT OF CONVECTION INTO THE
REGION..WITH THE GREATEST THREAT TODAY ACROSS THE MISSISSIPPI
DELTA...AND ACROSS THE NORTHERN COUNTIES ON FRIDAY. DESPITE THE RECENT
SCATTERED CONVECTION THE RIDGE HAS BEEN NOSING INTO THE MIDSOUTH
AND ALLOWING TEMPERATURES TO CREEP BACK INTO THE LOW TO MID
90S...WHILE DEWPOINTS IN THE 70S ARE ALSO RETURNING. THIS TREND
WILL CONTINUE TODAY WITH MORE WIDESPREAD MID 90S AND DEWPOINTS
RANGING FROM 70-75 DEGREES. HEAT INDICES ARE EXPECTED TO SURPASS
103F THIS AFTERNOON AND ON FRIDAY...SO HAVE ISSUED A HEAT ADVISORY
FOR THE MAJORITY OF THE MIDSOUTH FOR THE NEXT TWO DAYS...WITH THE
EXCEPTION OF NORTHWEST TENNESSEE.

SATURDAY AND SUNDAY...MODELS QUICKLY GO THEIR OWN WAYS EARLY IN
THIS PERIOD WITH THE NAM SLIPPING A COLD FRONT THROUGH THE REGION
SATURDAY MORNING...WHILE THE GFS DISSIPATES THE BOUNDARY AND THE
EURO BRINGS IT THROUGH SUNDAY AFTERNOON. THUS HAVE KEPT
ONLY SLIGHT POPS IN ACROSS THE MIDSOUTH SATURDAY...INCREASING
THEM ACROSS THE NORTH SATURDAY NIGHT AND ON SUNDAY AREA WIDE. THE
HEAT ADVISORY MAY NEED TO BE EXTENDED ACROSS THE MIDSOUTH
SATURDAY...BUT AMPLE TIME IS AVAILABLE FOR MODELS TO HASH THINGS
OUT WITH A BETTER CONSENSUS.

EARLY NEXT WEEK...THE GFS AND EURO REMAIN INDIFFERENT ON THE
STEEPNESS OF THE NORTHWEST FLOW OVER THE REGION. THE EURO PLACES A
COOLER AIRMASS OVER THE MIDSOUTH WITH HIGH TEMPERATURES DIPPING
BACK INTO THE 80S AND NORTHEASTERLY BREEZES. ON THE OTHER HAND THE
GFS SHOWS REALLY NO CHANGE FROM THE CURRENT UPPER LEVEL FLOW CONDITIONS
WITH TEMPERATURES REMAINING IN THE MID 90S. THUS HAVE GONE WITH A
BLEND FOR NOW FOR BOTH MONDAY AND TUESDAY...WITH HIGHS MAINLY IN
THE LOW 90S AND ISOLATED CONVECTION LINGERING.

LONG RANGE...SLIGHT MODEL DIFFERENCES ARE SEEN FROM THIS PAST 00Z
RUN...WITH BOTH MODELS SHOWING A CUTOFF LOW IN THE CORN BELT
GETTING SEPARATED FROM THE MAIN JET FLOW ACROSS THE CANADIAN
BORDER. THE EURO IS STRONGER THAN THE GFS AND FURTHER
NORTH KEEPING OUR AREA DRY...WHILE THE GFS WITH THE WEAKER
CIRCULATION DROPS IT SOUTH INTO THE OZARKS KEEPING THE MIDSOUTH WET.
FOR NOW HAVE LEANED TOWARDS THE EURO SOLUTION WITH THE DRY
AS BOTH MODELS HINT AT A TROPICAL SYSTEM NEAR THE FLORIDA
PENINSULA THAT MAY SPILL MORE SUBSIDENCE ARE WAY.

JAB

&&

.AVIATION...

12Z TAF CYCLE (18/12Z-19/12Z)

AN UPPER LEVEL SHORTWAVE EMBEDDED IN NORTHWEST FLOW HAS SPARKED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EAST AR INTO SOUTHWEST
TN. HAVE ALREADY AMENDED TO INCLUDE A TEMPO GROUP FOR TSRA AT KMEM
UNTIL 14Z WITH VCTS UNTIL 15Z...AND AMENDED KJBR TO ADD VCTS UNTIL
15Z. THINK THIS CONVECTION WILL STAY WEST OF KMKL AND KTUP BUT
WILL CONTINUE TO MONITOR. OTHERWISE...VFR CONDITIONS WILL PREVAIL
AT THE TAF SITES THROUGH THE PERIOD. ISOLATED TSRA ARE POSSIBLE
THIS AFTERNOON AND EARLY EVENING BUT CONFIDENCE OF OCCURRENCE IS
LOW...FOR NOW JUST MENTIONED A CB GROUP AT ALL OF THE TAF SITES
18/19Z-19/01Z. AT KMKL...INCLUDED A TEMPO GROUP FOR MVFR
CONDITIONS IN FOG 19/09-19/12Z. S-SW WINDS 6-7 KTS TODAY. WINDS 4
KTS OR LESS TONIGHT.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  76  98  78 /  30  10  20  10
MKL  94  70  95  73 /  20  10  20  10
JBR  95  73  96  75 /  30  10  20  10
TUP  96  73  97  75 /  20  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT FRIDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-ST. FRANCIS.

     HEAT ADVISORY FROM NOON TO 10 PM CDT FRIDAY FOR CLAY-RANDOLPH.

MO...HEAT ADVISORY FROM NOON TO 10 PM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT FRIDAY FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT FRIDAY FOR CHESTER-
     CROCKETT-FAYETTE-HARDEMAN-HAYWOOD-LAUDERDALE-MADISON-
     MCNAIRY-SHELBY-TIPTON.

     HEAT ADVISORY FROM NOON TO 10 PM CDT FRIDAY FOR CARROLL-DECATUR-
     DYER-GIBSON-HARDIN-HENDERSON.

&&
Hazardous weather outlook, Aug 18, 6:11 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT THU AUG 18 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
611 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT STARTING AT NOON TODAY FOR A LARGE
PORTION OF THE MIDSOUTH. HEAT INDICES WILL RANGE FROM 103-107
DEGREES.

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL
DISTURBANCE PASSES THROUGH THE REGION. GUSTY WINDS...SMALL HAIL AND
BRIEF HEAVY RAIN ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY IS IN EFFECT FOR A LARGE PORTION OF THE MIDSOUTH
FRIDAY. HEAT INDICES WILL RANGE FROM 103-107 DEGREES. A HEAT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH THROUGHOUT THE
WEEKEND.

A FEW STRONG STORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY ALONG
AND AHEAD OF A WEAK COLD FRONT. GUSTY WINDS...SMALL HAIL AND BRIEF
HEAVY RAIN ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

In the hours before

Special weather statement, Aug 18, 6:07 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 AM CDT THU AUG 18 2011

ARZ027-028-036-TNZ049-088-181145-
CRITTENDEN AR-MISSISSIPPI AR-POINSETT AR-SHELBY TN-TIPTON TN-
607 AM CDT THU AUG 18 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 AM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER DYESS AT 607 AM CDT...MOVING SOUTH AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...MISSISSIPPI...POINSETT...SHELBY AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR MEEMAN SHELBY FOREST STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3529 8995 3523 9025 3562 9033 3567 9011
TIME...MOT...LOC 1107Z 346DEG 14KT 3555 9019

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:38 AM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more13 hr
Aug 18, 6:07 AM CDTSpecial Weather StatementMEGCrittenden38 min
Aug 18, 6:23 AM CDTSpecial Weather StatementMEGPoinsett52 min
Aug 18, 7:51 AM CDTSpecial Weather StatementMEGLee, Phillips, St. Francis39 min
Aug 18, 6:53 AM CDTSpecial Weather StatementMEGShelby37 min
Aug 18, 7:28 AM CDTSevere Thunderstorm WarningMEGShelby47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.